Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Facial swelling after injection

08/28/2008

Question:

Yesterday I wentin for a filling in upper left 2nd molar. Dentist ended up pulling 3rd molar next to it (simple extraction) due to its interferance with the 2nd. Almost immediately after the injections I noticed facial swelling on my left cheek. Now, almost 24 hours later the swelling is still present, and I have a great deal of soreness at the injection sites as well as a bruised like pain in my cheek.

Answer:

It is possible that some blood vessels in the injection region were mildly injured and some deep tissue bleeding occurred. This is a known complication of injection in this region and happens to all dentists periodically. It is possible that this might be a surgical complication as well, so you may want to consult with your dentist either way to make sure. If the former, this should resolve in a couple weeks.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University